Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/93935
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Elliptical pore regularisation of the inverse problem for microstructured optical fibre fabrication
Author: Buchak, P.
Crowdy, D.
Stokes, Y.
Ebendorff-Heidepriem, H.
Citation: Journal of Fluid Mechanics, 2015; 778:5-38
Publisher: Cambridge University Press
Issue Date: 2015
ISSN: 0022-1120
1469-7645
Statement of
Responsibility: 
Peter Buchak, Darren G. Crowdy, Yvonne M. Stokes, and Heike Ebendor -Heidepriem
Abstract: A mathematical model is presented describing the deformation, under the combined effects of surface tension and draw tension, of an array of channels in the drawing of a broad class of slender viscous fibres. The process is relevant to the fabrication of microstructured optical fibres, also known as MOFs or holey fibres, where the pattern of channels in the fibre plays a crucial role in guiding light along it. Our model makes use of two asymptotic approximations, that the fibre is slender and that the cross-section of the fibre is a circular disc with well-separated elliptical channels that are not too close to the outer boundary. The latter assumption allows us to make use of a suitably generalised ‘elliptical pore model (EPM)’ introduced previously by one of the authors (Crowdy, J. Fluid Mech., vol. 501, 2004, pp. 251–277) to quantify the axial variation of the geometry during a steady-state draw. The accuracy of the elliptical pore model as an approximation is tested by comparison with full numerical simulations. Our model provides a fast and accurate reduction of the full free-boundary problem to a coupled system of nonlinear ordinary differential equations. More significantly, it also allows a regularisation of an important ill-posed inverse problem in MOF fabrication: how to find the initial preform geometry and the experimental parameters required to draw MOFs with desired cross-plane geometries.
Keywords: interfacial flows (free surface); low-Reynolds-number flows; lubrication theory
Rights: © Cambridge University Press 2015
RMID: 0030032962
DOI: 10.1017/jfm.2015.337
Grant ID: http://purl.org/au-research/grants/arc/DP130101541
Appears in Collections:Mathematical Sciences publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.